Nebraska, 2024

Flooding in Nebraska, June 24 to 30, 2024

June 24 to 30, 2024 · NWS FSD · 4 events in 2 counties and zones

A multi-day significant heavy rainfall event from June 20-22 resulted in widespread rain totals between 5 and 10 inches with pockets in excess of 15 inches across parts of southeast South Dakota and northwest Iowa. As rainfall reached area streams and rivers and moved downstream, significant flooding was observed along parts of the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A multi-day significant heavy rainfall event from June 20-22 resulted in widespread rain totals between 5 and 10 inches with pockets in excess of 15 inches across parts of southeast South Dakota and northwest Iowa. As rainfall reached area streams and rivers and moved downstream, significant flooding was observed along parts of the Missouri River. All river crest information is preliminary until made official by the gauge owner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 9:36 PM CST, 4 hours 54 minutes earlier. Its key messages:

  • River crests have already occurred or will occur within the next 24 hours. While no significant amounts of rainfall will occur, areal flooding caused by the prior excessive rainfall will continue across portions of the area.
  • Hot and humid conditions Monday, with heat indices near to above 100 degrees. A Heat Advisory has been issued for most of the area outside of southwestern MN.
  • Highly conditional threat for severe thunderstorms Monday afternoon/evening. While we could see some weak thunderstorms, if thunderstorms become surface-based - that's a big if - they would be capable of large hail and damaging winds.
  • The pattern through mid week doesn't favor any long duration rain, with another chance for isolated severe storms on Tuesday afternoon. Additional scattered rain chances return late this week into next weekend.
Area forecast discussion, Jun 23, 9:36 PM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CDT Sun Jun 23 2024

.KEY MESSAGES...

- River crests have already occurred or will occur within the
  next 24 hours. While no significant amounts of rainfall will
  occur, areal flooding caused by the prior excessive rainfall
  will continue across portions of the area.

- Hot and humid conditions Monday, with heat indices near to
  above 100 degrees. A Heat Advisory has been issued for most of
  the area outside of southwestern MN.

- Highly conditional threat for severe thunderstorms Monday
  afternoon/evening. While we could see some weak thunderstorms,
  if thunderstorms become surface-based - that's a big if -
  they would be capable of large hail and damaging winds.

- The pattern through mid week doesn't favor any long duration
  rain, with another chance for isolated severe storms on
  Tuesday afternoon. Additional scattered rain chances return
  late this week into next weekend.

&&

.DISCUSSION...
Issued at 414 PM CDT Sun Jun 23 2024

Mostly sunny skies out there this afternoon, with light winds and
temperatures in the lower to mid 80s. May start to see a slight
uptick in cloud coverage as surface-based parcels try to break
through the cap, with otherwise quiet conditions continuing into the
evening hours. As a surface high pressure moves off to our east,
southerly flow develops at the surface which will begin advect warm
and moist air up into the region. Aloft, the low-level jet (LLJ)
strengthens during the evening hours, with warm air advection (WAA)
leading to chances for scattered thunderstorms after midnight until
sunrise. Given a fairly deep dry layer beneath these elevated
thunderstorms, expecting only light rainfall amounts to occur, with
up to a quarter of an inch possible.

Behind the elevated warm front, Monday will see a quick warm-up as
we will mix down some very warm temperatures to the surface.
Ensemble situational awareness tables (ESATs) show that both 850mb
and 700mb temperatures reside above the 99th percentile of
climatology, with 850mb temperatures 24-28 deg C. Thankfully we will
not be able to mix down all that warm air, but afternoon
temperatures in the lower to upper 90s are expected. In addition,
ESATs show that specific humidity values are also near the 90th
percentile of climatology. What that means for us is that higher
than normal dewpoint values are likely, with max afternoon dewpoints
currently expected to be in the lower to mid 70s. Combining the hot
temperatures with muggy dewpoints will result in high heat index
values of 100 to 110 degrees F across portions of the area, with the
heat advisory remaining unchanged at this time.

Attention shifts towards chances for showers and thunderstorms
during the afternoon hours, though the aforementioned
climatologically warm 850 to 700 mb temperatures do create a strong
cap which should keep strong thunderstorms from forming. High
resolution guidance does show some scattered ACCAS-y type
showers/storms forming, but as those can only tap into a portion of
the available CAPE, severe thunderstorms look unlikely. However, in
the unlikely event that convective temperatures end up being
reached, or the cap ends up being weaker, given 4000+ J/kg of MUCAPE
would allow for thunderstorms to create large hail and damaging
winds. So, am thinking more along the lines of high resolution
guidance, which would give chances (20-30%) for weaker scattered
showers and thunderstorms during the late afternoon hours, primarily
for areas in the vicinity of Sioux City, IA. Rainfall amounts look
to remain on the light side at around a quarter of an inch, but if a
stronger storm were to form a quick 1-1.5" would be possible.

As the cold front itself begins to move through the area overnight,
light scattered showers will be possible, though amounts look to
remain light at under a tenth of an inch. By daybreak Tuesday, the
cold front looks to stall somewhere along the I-90 corridor, keeping
the warmest temperatures south of the front for the day. Areas north
of the front are still expected to reach up into the lower to mid
80s, while areas south of the front may reach up into the lower 90s,
especially for those south of highway 20. Aside from a weak mid-
level wave, not a whole lot of upper level forcing for showers and
thunderstorms, so will need to see if the cap is able to erode.
Similar to Monday, given 3000 J/kg of CAPE, if a surface-based storm
were able to develop, large hail would be the primary threat.

Ridging aloft is in store for Wednesday as a quick moving shortwave
dives southwards east of the area, with a surface high pressure
moving down throughout the day. This will moderate temperatures for
Wednesday, with highs in the mid 70s to lower 80s, about 5 degrees
below normal. Chances for rain return overnight into Thursday as
push of weaker shortwaves moves overhead, with additional chances
(30-40%) throughout the day as warm-air advection overspreads the
area throughout the day. Guidance does start to diverge on solutions
as timing of waves and surface features begin to differ, but it
looks like the pattern will remain somewhat active through Friday
before calming down into the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1036 PM CDT Sun Jun 23 2024

VFR conditions are expected for the TAF period. Light southeasterly
winds will persist through the overnight hours. The low level jet
(LLJ) is on track to strengthen tonight which will bring some low
level wind shear (LLWS) to KSUX. Some showers and thunderstorms look
to develop on the nose of the LLJ but latest guidance keeps any
chance for rain confined to parts of northwest Iowa, east of KSUX.
As such, have kept out any mention of rain in at KSUX but trends
will be monitored. Winds will turn southerly during the morning
hours while gusts strengthen up to around 20-25 knots. A cold front
will sweep through the area during the afternoon and evening hours
tomorrow, turning the winds to out of the northwest. The northwest
winds will finish out the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM to 8 PM CDT Monday for SDZ038-039-050-
     052>071.
MN...Heat Advisory from 1 PM to 8 PM CDT Monday for MNZ098.
IA...Heat Advisory from 1 PM to 8 PM CDT Monday for IAZ001>003-
     012>014-020>022-031-032.
NE...Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ013-014.

&&

DISCUSSION...APT
AVIATION...Meyers
Hazardous weather outlook, Jun 23, 3:26 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
426 PM CDT Sun Jun 23 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
426 PM CDT Sun Jun 23 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Many area streams, creeks and rivers are in moderate to major
flood stage leading to continued road closures. These impacts will
slowly recede over the next couple of days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Ongoing flooding concerns continue.

Hot and humid conditions on Monday will lead to heat index values
near to above 100 degrees. Areas south of I-90 may see heat index
values as high as 105 to 110 degrees.

Showers and storms are possible Monday afternoon and evening and
again Tuesday. If storms can develop, strong to severe storms with
locally heavy rainfall are possible. More unsettled weather returns
later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Dakota

When
June 24, 2:30 AM CST to June 30, 11:59 PM CST
Where
Dakota County, 0.24 mi WNW of Emerson to 5.39 mi ESE of Homer
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
42.281, -96.725

Rainfall amounts across Dakota County from June 20-22 were generally a half inch or less. However, farther north and upstream 6 to 10 plus inches fell across portions of southeast South Dakota and northwest Iowa. Record flood waters along the Vermillion and Big Sioux Rivers emptied into the Missouri River, pushing river levels into minor flooding.

Missouri River flooding resulted in the evacuation of the Lower Scenic Park Campground and damage to parts of the park, including the soccer fields and some campground electrical pedestals. The police shooting range was also damaged. Preliminary damage assessments estimate loss to public infrastructure to be nearly 1.18 million dollars.

For additional information on river flooding, please see other flood entries for Dakota County.

Flood, Dakota

When
June 24, 10:00 AM CST to June 27, 3:00 AM CST
Where
Dakota County, 3.62 mi NNW of Willis to 3.12 mi NNW of Willis
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.524, -96.658

The Missouri River near Ponca rose above flood stage the morning of June 24th, cresting around 0.93 feet above flood stage (20.93 feet) on June 26th. The river then fell below flood stage on the morning of June 27th. For a more comprehensive description of flood damage, please see other entries for Dakota County.

Flood, Dixon

When
June 24, 10:00 AM CST to June 27, 3:00 AM CST
Where
Dixon County, 4.12 mi E of Newcastle to 5.47 mi SE of Ponca
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.640, -96.790

The Missouri River near Ponca rose above flood stage the morning of June 24th, cresting around 0.93 feet above flood stage (20.93 feet) on June 26th. The river then fell below flood stage on the morning of June 27th.

Flood, Dakota

When
June 24, 7:00 PM CST to June 27, 1:00 AM CST
Where
Dakota County, 1.47 mi NNW of Willis to 2.1 mi E of South Sioux City Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.500, -96.630

The Missouri River at Sioux City rose above flood stage the evening of June 24th, cresting around 2.23 feet above flood stage (32.23 feet) on June 25th. The river then fell below flood stage on the morning of June 27th. For a more comprehensive description of flood damage, please see other entries for Dakota County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196714, 1182242, 1182244, 1182245.